Alert archive / Nevada / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 28, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 29, 2009, 12:19 PM PDT for Nye County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2009, 12:19 PM PDT (19:19 UTC)
- Expired
- Jul 29, 2009, 1:00 PM PDT
- In force
- 41 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Nye County, NV
The radar
The Las Vegas radar (KESX), 217 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3826 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 291919 SVRVEF NVC023-292000- /O.NEW.KVEF.SV.W.0028.090729T1919Z-090729T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1219 PM PDT WED JUL 29 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA... * UNTIL 100 PM PDT. * AT 1218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL NYE COUNTY...OR 34 MILES NORTHEAST OF BEATTY. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3744 11607 3708 11606 3708 11657 3743 11666 TIME...MOT...LOC 1919Z 270DEG 2KT 3726 11633 $$ ASG
2 follow-up statements
000 WWUS55 KVEF 291946 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1246 PM PDT WED JUL 29 2009 NVC023-292000- /O.CON.KVEF.SV.W.0028.000000T0000Z-090729T2000Z/ NYE NV- 1246 PM PDT WED JUL 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM PDT FOR CENTRAL NYE COUNTY... AT 1230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL NYE COUNTY... OR 34 MILES NORTHEAST OF BEATTY. THIS STORM WAS NEARLY STATIONARY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3744 11607 3708 11606 3708 11657 3743 11666 TIME...MOT...LOC 1946Z 270DEG 2KT 3726 11631 $$ ASG
000 WWUS55 KVEF 291959 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1259 PM PDT WED JUL 29 2009 NVC023-292007- /O.EXP.KVEF.SV.W.0028.000000T0000Z-090729T2000Z/ NYE NV- 1259 PM PDT WED JUL 29 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NYE COUNTY HAS EXPIRED... DOPPLER RADAR HAS INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. GUSTY WINDS AROUND 40 MPH MAY OCCUR OVER PARTS OF CENTRAL NYE COUNTY THROUGH 130 PM. LAT...LON 3744 11607 3708 11606 3708 11657 3743 11666 TIME...MOT...LOC 1957Z 270DEG 2KT 3726 11630 $$ ASG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 8:30 AM PDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 29, 8:30 AM PDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV...UPDATED 830 AM PDT WED JUL 29 2009 .SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED OVER NORTHWEST MEXICO THROUGH FRIDAY WHICH WILL KEEP DRY AND STABLE CONDITIONS OVER THE MOJAVE DESERT. PERSISTENT MID LEVEL MOISTURE AND INSTABILITY WILL LEAD TO ISOLATED SHOWERS AND THUNDERSTORMS OVER INYO...ESMERALDA...LINCOLN AND CENTRAL NYE COUNTIES TODAY. TEMPERATURES WILL BE A LITTLE COOLER DUE TO A WEAK DISTURBANCE MOVING ACROSS CENTRAL NEVADA. && .UPDATE...A WEAK DISTURBANCE CURRENTLY MOVING THROUGH CENTRAL CALIFORNIA IS ALREADY KICKING OFF A FEW SHOWERS AND THUNDERSTORMS OVER THE OWENS VALLEY AND LINCOLN COUNTY. EXPECT COVERAGE TO INCREASE THIS AFTERNOON...ESPECIALLY EAST AND NORTH OF THE LOW CENTER. THIS PUTS LINCOLN COUNTY IN THE HIGHEST THREAT FOR THUNDERSTORMS TODAY. 12Z MODEL RUNS ALSO SHOW THE LOW CENTER TO BE A LITTLE FURTHER SOUTH THAT EARLIER RUNS WHICH MAY INCREASE POP CHANCES FOR NORTHERN SAN BERNARDINO COUNTY ALONG WITH THE SHEEP RANGE AND SPRING MOUNTAINS. FOR NOW WILL MAKE A FEW UPDATES TO INCREASE POPS OVER THE NORTHERN CWA FOR THIS MORNING. && .PREVIOUS VERSION...322 AM PDT WED JUL 29...SHORT TERM...HIGH PRESSURE WILL REMAIN CENTERED TO OUR SOUTH THROUGH FRIDAY WHICH WILL KEEP DRY AND STABLE CONDITIONS OVER THE MOJAVE DESERT. A WEAK DISTURBANCE OVER CENTRAL CALIFORNIA EARLY THIS MORNING WILL MOVE INTO NEVADA TODAY. THIS WILL COOL TEMPERATURES A FEW DEGREES COMPARED TO YESTERDAY AND WILL ALSO HELP TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS ACROSS GENERALLY THE NORTHERN HALF OF THE FORECAST AREA. EVEN AFTER THIS DISTURBANCE MOVES EAST OF THE AREA...THE TYPICAL CONVERGENCE ZONE ACROSS THE NORTHERN ZONES WILL KEEP ISOLATED AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST THURSDAY AND FRIDAY. .LONG TERM...FOR THE PERIOD BEGINNING SATURDAY MORNING...STRONG RIDGING OVER THE WESTERN US EXTENDING AS FAR NORTH AS THE YUKON WILL BE THE DOMINANT FEATURE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. A CLOSED LOW WILL MEANDER WELL OFF THE CALIFORNIA COAST BENEATH THE RIDGING...WHICH WILL HELP INCREASE SOUTHWESTERLY FLOW ACROSS THE FORECAST AREA. MAINLY CLEAR SKIES...ABOVE NORMAL TEMPERATURES...AND LOCALLY BREEZY AFTERNOON SURFACE WINDS ARE EXPECTED...WITH MINIMAL DAY TO DAY CHANGE. && .AVIATION...FOR MCCARRAN...A FEW CUMULUS OVER THE SURROUNDING MOUNTAINS ARE EXPECTED FROM LATE MORNING THROUGH EARLY EVENING. WINDS WILL BE LIGHT THIS MORNING...THEN BECOME SOUTHWESTERLY WITH GUSTS INTO THE HIGH TEENS AS WINDS ALOFT MIX DOWN TO THE SURFACE. ANY THUNDERSTORM DEVELOPMENT WILL BE ISOLATED TO NORTH AND EAST OF THE AREA. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED THUNDERSTORMS EXPECTED TODAY...MAINLY NORTH OF LAS VEGAS. LIGHT WINDS WILL BECOME SOUTHWESTERLY DURING THE AFTERNOON...WITH GUSTS UP TO 20KTS POSSIBLE. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && HARRISON/KENNEDY HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 29, 5:35 AM PDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 535 AM PDT WED JUL 29 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-300500- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 535 AM PDT WED JUL 29 2009 /535 AM MST WED JUL 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HIGH PRESSURE OVER NORTHWEST MEXICO WILL KEEP THE MOJAVE DESERT UNDER DRY AND STABLE CONDITIONS. A WEAK DISTURBANCE MOVING INTO NEVADA WILL CAUSE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHERN INYO COUNTY INTO ESMERALDA AND CENTRAL NYE AND LINCOLN COUNTIES. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE IN NORTHERN MOJAVE COUNTY. TEMPERATURES WILL BE A LITTLE COOLER TODAY DUE TO THE WEAK DISTURBANCE MOVING ACROSS CENTRAL NEVADA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH PRESSURE WILL REMAIN CENTERED OVER NORTHWEST MEXICO THROUGH FRIDAY WHICH WILL KEEP DRY AND STABLE CONDITIONS OVER THE MOJAVE DESERT. PERSISTENT MID LEVEL MOISTURE AND INSTABILITY WILL LEAD TO ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE SOUTHERN GREAT BASIN. DRY SOUTHWEST FLOW IS EXPECTED ACROSS THE REGION SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:06 PM PDT | Areal Flood Advisory | VEF | Lincoln | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.